Winter Weather, Ballard
- When
- December 2, 1:00 PM CST to 6:00 PM CST
- Where
- Ballard forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 37.058, -88.999 (the zone’s center; the record gives no point)
A weak clipper system caused a brief period of light snow during the afternoon hours on the 2nd. Temperatures had initially been around 32 degrees, but dropped into the 20s later that day and evening.
Every event with a place to put it; 19 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
A weak clipper system caused a brief period of light snow during the afternoon hours on the 2nd. Temperatures had initially been around 32 degrees, but dropped into the 20s later that day and evening. While snow accumulations between a coating to one inch were confined to mainly grassy and elevated surfaces, slick road conditions eventually developed in time for the evening commute that caused accidents across the region. A deadly three-vehicle collision had occurred on Interstate-24 near mile point 40 in Lyon County, KY. Two people were killed as a result of the crash that led to traffic being diverted for approximately 7 hours. Ice covered bridges and areas of black ice continued through the evening hours after snow had ended. Key Impacts: transportation delays, traffic accidents.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 2, 12:31 PM CST, 29 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Paducah KY 1231 PM CST Mon Dec 2 2024 .KEY MESSAGES... - Light snow this afternoon will end by this evening as a weak upper level disturbance makes passage. A light dusting of snow accumulation is possible. - Cold conditions hold through Tuesday with temperatures well below seasonal norms. - Temperatures will moderate closer to seasonal norms by Wednesday, before another cold blast by the end of the week. && .DISCUSSION... Issued at 1230 PM CST Mon Dec 2 2024 Light snow is cold/dry and moisture starved with only a few hundredths liquid QPF to work with...a dusting is possible before it ends with the wave's departure this evening. Conditions improve thereafter but it will offer a reinforcing shot of cold air that plummets temperatures into the teens tonight for lows...and only 30s tomorrow for highs. Moderating temperatures occur by Wednesday, as highs and lows creep closer to seasonal norms, before another blast of cold air hits the back half of the week, plunging temperatures to or below current levels. Another thermal moderation toward seasonal levels can be expected next weekend, along with small, glancing pcpn chances. && .AVIATION /18Z TAFS THROUGH 18Z TUESDAY/... Issued at 1230 PM CST Mon Dec 2 2024 Low VFR CIGS will deteriorate to MVFR CIGS at times as an upper level disturbance makes its passage. It'll bring occasional light snows that may temporarily restrict VSBYS to MVFR as well. Conditions will improve tonight in the wake of the disturbance's departure, as high pressure returns a cold, Visual Flight Rules forecast weather regime. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...None. MO...None. IN...None. KY...None. &&
Hazardous Weather Outlook National Weather Service Paducah KY 312 AM CST Mon Dec 2 2024 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-030915- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 312 AM CST Mon Dec 2 2024 /412 AM EST Mon Dec 2 2024/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A light dusting up to near an inch of snowfall accumulation is possible for portions of the region today; refer to the Special Weather Statement for details. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter reports of snowfall amounts and travel impacts would be appreciated.
The national radar mosaic for the moment the first event began.
19 winter weather. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Winter Weather, Lyon | 2024-12-02 | 42 | Male | Vehicle/Towed Trailer | Indirect |
| Winter Weather, Lyon | 2024-12-02 | 52 | Female | Vehicle/Towed Trailer | Indirect |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, December 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1223878, 1223880, 1223882, 1223883, 1223884, 1223885, 1223886, 1223881, 1223887, 1223888, 1223890, 1223891, 1223892, 1223893, 1223894, 1223896, 1223898, 1223899, 1223895.